Iowa, 2019

Flash Flooding and Flooding in Iowa, May 23 to 24, 2019

May 23 to 24, 2019 · NWS DMX · 35 events in 10 counties and zones

The setup over Iowa was primed for a heavy rainfall event for a few reasons, including persistent SW 500 mb flow, a strong and SW oriented 850 mb jet, strong low level moisture transport, and elevated CAPE around 1000-2000 J/kg. 7 inches throughout the event as well.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$135,000
Crop damage
None recorded
Events
35

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

The setup over Iowa was primed for a heavy rainfall event for a few reasons, including persistent SW 500 mb flow, a strong and SW oriented 850 mb jet, strong low level moisture transport, and elevated CAPE around 1000-2000 J/kg. Precipitable water values, given the strong moisture transport into the area, rose into the neighborhood of 1.7 inches throughout the event as well. While effective bulk shear values were supportive of organized convection, that generally did not come to fruition given the widespread lifting with persistent low level warm air/theta-e advection and 850 mb jet into the region. As a result, the vast majority of reports and general consequences revolved around heavy rainfall and flooding, including a number of road closures. A couple severe wind gusts and damage reports were received in addition to the water issues.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 23, 5:14 AM CST, 43 minutes earlier.

Area forecast discussion, May 23, 5:14 AM CST, 43 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
614 AM CDT Thu May 23 2019

.DISCUSSION.../Today through Wednesday/
Issued at 413 AM CDT Thu May 23 2019

There is little change in the primary weather messaging this
morning with our pattern remaining active for an extended period.
Outside of what looks to be break today and then again Sunday,
there will be off and on showers and thunderstorms through the
holiday weekend and into the middle of next week. Although there
are differences with frontal positions and pinning down details
with each potential MCS, the GFS, ECMWF and their associated
ensembles are in good agreement with the progression of our long
wave pattern at least starting with upper level ridging building
into the MS Valley today, and then a return to SW flow aloft into
the weekend before this cycle repeats itself Sunday and into the
middle of next week before the long wave trough axis finally
reaches IA in some form by Wednesday. This will include multiple
instances of severe weather potential to some degree, and a
incremental increase in flooding potential with each event as rain
accumulate. The good news however is that the latest RFC
contingency forecasts from yesterday, and precip through 12z
Monday, suggest only isolated potential for more extensive minor
river flooding through that period.

At onset today fair weather and seasonal temperatures are
anticipated, but this will quickly change into tonight. The
current frontal boundary across OK, MO and IL will move northward
again as the ridge builds, washing out to some degree, but still
allowing at least weak instability to return. The associated
warm/theta-e advection will produce nocturnal showers and storms
to some degree, although confidence is not the best with varied
solutions among the parameterized and non-parameterized model
depictions in terms of areal coverage. Regardless the severe
potential seems to be on the low end with limited instability and
better effective shear pushing north. Some moderate to locally
heavy rains are possible however with 30kt 925-850MB flow and
associated moisture convergence focused into IA in seasonal
absolute moisture content and warm cloud depths.

The weak surface low associated with this progression will move
north through the central Plains and dissipate somewhat as it
leaves the warm front just to our northeast by late Friday. This
will leave a much more favorable thermodynamic environment into IA
with MLCAPEs to around 2K j/kg and easily favorable deep shear
for organized severe weather. The question will be how the trigger
materializes as the aforementioned low progression will leave a
thermal boundary in place into northwest IA, but little surface
convergence in broad southwest surface flow. This may be initially
be inefficient for surface based development, but the maturing
low level jet and subtle lift in the southwest flow is expected
to blossom a line of convection across central or southeast IA.
The shear may not be favorable into the night, but with
increasing precipitation efficiency parameters, weak Corfidi
vectors and the mean wind parallel to the boundary the training,
heavy rain potential will increase leading to WPC noting a
Moderate Risk of excessive rains.

The front should retreat north again by Saturday, and although the
heavy rain potential seems somewhat less favorable, the severe
potential may increase with MLCAPEs to 3K j/kg and strong deep
shear. Both the GFS and ECMWF depict the boundary over northern IA
during peak heating so the Day 3 SPC outlook probabilities may
eventually increase to the north. This convection will likely
linger into the night before exiting to the south and east for a
welcome break by Sunday. Details for the remainder of the period
will be more sketchy, but the nocturnal warm advection, frontal
surface peak heating cycle looks to repeat into early next week
with the Monday/Monday Night looking like a peak in intensity due
to more favorable instability and shear parameter space. The
potential for active convection persists into Tuesday and
Wednesday as well, but confidence is low. As mentioned above the
model larger mass fields are in good agreement, but short wave
details and associated surface reflections are not resulting in
anything from a more active ECMWF into the middle of next week
down to the more tranquil GFS pushing the boundary off to the
south and east.

&&

.AVIATION.../For the 12Z TAFS through 12Z Friday morning/
Issued at 612 AM CDT Thu May 23 2019

VFR conditions are anticipated through much of the period, but
precipitation and lowering and thickening cloudiness is
anticipated tonight. Conditions should remain VFR during the
evening, but will likely transition to MVFR in spots overnight.
Confidence is not great enough for inclusion of thunder at this
lead time.

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DISCUSSION...Small
AVIATION...Small
Hazardous weather outlook, May 23, 4:30 AM CST, 1 hour 27 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
530 AM CDT Thu May 23 2019

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-241100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
530 AM CDT Thu May 23 2019

This Hazardous Weather Outlook is for much of central Iowa.

.DAY ONE...Today and tonight

Chances for thunderstorms return tonight with moderate to locally
heavy rains being the primary threat.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Outside of a brief break around Sunday, periodic thunderstorm
chances are forecast Friday, through the Memorial Day weekend,
and into the start of the next work week. Severe weather, mainly
large hail and damaging winds, and locally heavy potentially
flooding rains will be possible at times.

A River Flood Warning also remains in effect for the West
Fork Des Moines River near Estherville for the foreseeable future.
Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed off and on through the Memorial Day
weekend, especially Friday, Saturday, and Monday.

Small

The radar

The Des Moines radar (KDMX), 102 km away, was scanning. The volume nearest the first event began at 11:55 UTC.

Open the radar archive at this moment

Event by event

26 heavy rain, 5 flood, 3 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Heavy Rain, Cass

When
May 23, 5:57 AM CST to May 24, 5:57 AM CST
Where
Cass County, 0.52 mi E of Massena
Reported by
COOP Observer
Coordinates
41.250, -94.770

Coop observer recorded heavy rainfall of 4.60 inches over the last 24 hours.

Heavy Rain, Boone

When
May 23, 6:00 AM CST to May 24, 6:00 AM CST
Where
Boone County, 4.83 mi ESE of Luther
Reported by
CoCoRaHS
Coordinates
41.950, -93.860

CoCoRaHS observer recorded heavy rainfall of 2.19 inches over the last 24 hours.

Heavy Rain, Crawford

When
May 23, 6:00 AM CST to May 24, 6:00 AM CST
Where
Crawford County, Schleswig
Reported by
CoCoRaHS
Coordinates
42.170, -95.430

CoCoRaHS observer recorded heavy rainfall of 2.14 inches over the last 24 hours.

Heavy Rain, Dallas

When
May 23, 6:00 AM CST to May 24, 6:00 AM CST
Where
Dallas County, 0.86 mi NE of Redfield
Reported by
CoCoRaHS
Coordinates
41.590, -94.190

CoCoRaHS observer recorded heavy rainfall of 2.43 inches over the last 24 hours.

Heavy Rain, Dallas

When
May 23, 6:00 AM CST to May 24, 6:00 AM CST
Where
Dallas County, 1.48 mi SSE of Shuler Mine
Reported by
CoCoRaHS
Coordinates
41.610, -93.870

CoCoRaHS observer recorded heavy rainfall of 3.06 inches over the last 24 hours.

Heavy Rain, Dallas

When
May 23, 6:00 AM CST to May 24, 6:00 AM CST
Where
Dallas County, 4.62 mi ENE of Dallas Center
Reported by
CoCoRaHS
Coordinates
41.710, -93.890

CoCoRaHS observer recorded heavy rainfall of 2.12 inches over the last 24 hours.

Heavy Rain, Madison

When
May 23, 6:00 AM CST to May 24, 6:00 AM CST
Where
Madison County, 1.7 mi WSW of Earlham
Reported by
CoCoRaHS
Coordinates
41.490, -94.160

CoCoRaHS observer recorded heavy rainfall of 3.11 inches over the last 24 hours.

Heavy Rain, Polk

When
May 23, 6:00 AM CST to May 24, 6:00 AM CST
Where
Polk County, 2.67 mi WNW of Des Moines
Reported by
CoCoRaHS
Coordinates
41.610, -93.670

CoCoRaHS observer recorded heavy rainfall of 2.00 inches over the last 24 hours.

Heavy Rain, Polk

When
May 23, 6:00 AM CST to May 24, 6:00 AM CST
Where
Polk County, 1.48 mi SSE of Lovington
Reported by
CoCoRaHS
Coordinates
41.630, -93.690

CoCoRaHS observer recorded heavy rainfall of 2.24 inches over the last 24 hours.

Heavy Rain, Polk

When
May 23, 6:00 AM CST to May 24, 6:00 AM CST
Where
Polk County, 0.86 mi NE of Saylorville
Reported by
CoCoRaHS
Coordinates
41.690, -93.620

CoCoRaHS observer recorded heavy rainfall of 3.12 inches over the last 24 hours.

Heavy Rain, Polk

When
May 23, 6:00 AM CST to May 24, 6:00 AM CST
Where
Polk County, 2.07 mi S of Polk City
Reported by
Official NWS Observations
Coordinates
41.740, -93.720

CoCoRaHS observer recorded heavy rainfall of 2.45 inches over the last 24 hours.

Heavy Rain, Polk

When
May 23, 6:00 AM CST to May 24, 6:00 AM CST
Where
Polk County, 2.07 mi NE of Ankeny
Reported by
CoCoRaHS
Coordinates
41.750, -93.590

CoCoRaHS observer recorded heavy rainfall of 2.54 inches over the last 24 hours.

Heavy Rain, Polk

When
May 23, 6:00 AM CST to May 24, 6:00 AM CST
Where
Polk County, 2.06 mi W of Elkhart
Reported by
CoCoRaHS
Coordinates
41.780, -93.570

CoCoRaHS observer recorded heavy rainfall of 2.23 inches over the last 24 hours.

Heavy Rain, Story

When
May 23, 6:00 AM CST to May 24, 6:00 AM CST
Where
Story County, 0.51 mi E of Ames
Reported by
CoCoRaHS
Coordinates
42.030, -93.610

CoCoRaHS observer recorded heavy rainfall of 2.28 inches over the last 24 hours.

Heavy Rain, Dallas

When
May 23, 7:00 AM CST to May 24, 7:00 AM CST
Where
Dallas County, 0.52 mi W of Adel
Reported by
Trained Spotter
Coordinates
41.620, -94.030

Trained spotter reported heavy rainfall of 2.52 inches.

Heavy Rain, Dallas

When
May 23, 7:00 AM CST to May 24, 7:00 AM CST
Where
Dallas County, 0.86 mi NE of Perry
Reported by
COOP Observer
Coordinates
41.840, -94.110

Coop observer recorded heavy rainfall of 2.36 inches over the last 24 hours.

Heavy Rain, Polk

When
May 23, 7:00 AM CST to May 24, 7:00 AM CST
Where
Polk County, 1.48 mi NNE of Dodge Fld Arpt
Reported by
COOP Observer
Coordinates
41.700, -93.710

Coop observer recorded heavy rainfall of 2.82 inches over the last 24 hours.

Heavy Rain, Polk

When
May 23, 7:00 AM CST to May 24, 7:00 AM CST
Where
Polk County, 1.69 mi ESE of Ankeny
Reported by
COOP Observer
Coordinates
41.720, -93.590

Coop observer recorded heavy rainfall of 2.45 inches over the last 24 hours.

Flood, Story

When
May 23, 7:19 AM CST to May 24, 12:45 PM CST
Where
Story County, 1.09 mi NW of Ontario to 0.89 mi WNW of Ontario
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
42.040, -93.696

Emergency manager reported water over 500th Ave, north of Ontario Street.

Flood, Story

When
May 23, 7:19 AM CST to May 24, 12:45 PM CST
Where
Story County, 4.17 mi N of Colo to 4.24 mi N of Colo
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
42.080, -93.312

A trained spotter reported water over the road at Hwy 65 and 190th Street via a submitted video.

Heavy Rain, Crawford

When
May 23, 8:00 PM CST to May 24, 5:36 AM CST
Where
Crawford County, Denison
Reported by
Public
Coordinates
42.020, -95.350

Public reported heavy rainfall of 2.20 inches since 9pm last night.

Heavy Rain, Crawford

When
May 23, 8:30 PM CST to May 24, 6:44 AM CST
Where
Crawford County, 0.51 mi W of Denison
Reported by
Public
Coordinates
42.020, -95.360

Public reported heavy rainfall of 2.20 inches. Beginning time estimated from radar.

Heavy Rain, Adams

When
May 23, 9:00 PM CST to May 24, 2:58 AM CST
Where
Adams County, 2.19 mi WNW of Mt Etna
Reported by
Public
Coordinates
41.130, -94.790

Personal weather station measured heavy rainfall of 4.22 inches. Beginning time estimated from radar.

Heavy Rain, Cass

When
May 23, 9:00 PM CST to May 24, 2:59 AM CST
Where
Cass County, 8.34 mi SW of Cumberland
Reported by
Public
Coordinates
41.170, -94.970

Personal weather station measured heavy rainfall of 4.18 inches. Beginning time estimated from radar.

Heavy Rain, Polk

When
May 23, 10:00 PM CST to May 24, 8:09 AM CST
Where
Polk County, 0.86 mi NW of Clover Hills
Reported by
Trained Spotter
Coordinates
41.610, -93.760

Trained spotter reported heavy rainfall of 2.48 inches. Beginning time estimated from radar.

Heavy Rain, Polk

When
May 23, 10:00 PM CST to May 24, 8:13 AM CST
Where
Polk County, Urbandale
Reported by
Broadcast Media
Coordinates
41.630, -93.720

Who TV meteorologist reported heavy rainfall of 2.85 inches. Beginning time estimated from radar.

Heavy Rain, Story

When
May 23, 10:00 PM CST to May 24, 8:29 AM CST
Where
Story County, 0.51 mi W of Ames
Reported by
Social Media
Coordinates
42.030, -93.630

Public reported heavy rainfall of 2.25 inches. Beginning time estimated from radar.

Heavy Rain, Jasper

When
May 23, 10:30 PM CST to May 24, 7:46 AM CST
Where
Jasper County, 1.24 mi SW of Newton
Reported by
Public
Coordinates
41.690, -93.070

Public reported heavy rainfall of 2.15 inches. Beginning time estimated from radar.

Flash Flood, Cass

When
May 24, 3:24 AM CST to 9:15 AM CST
Where
Cass County, 0.36 mi E of Massena to 0.29 mi SW of Massena
Cause
Heavy Rain
Property damage
$20,000
Reported by
State Official
Coordinates
41.251, -94.773

Cass County Dispatch reported flash flooding near 740th and Rockport, and 730th and Seattle, near the West Nodaway River.

Flash Flood, Cass

When
May 24, 5:10 AM CST to 9:15 AM CST
Where
Cass County, 0.21 mi SSW of Massena to 1.55 mi N of Massena
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
41.247, -94.781

Quick rises have happened along the West Nodaway River in Cass County. Evacuations along the West Nodaway River are being recommended to nearby residents.

Flash Flood, Adair

When
May 24, 5:25 AM CST to 12:15 PM CST
Where
Adair County, 4.14 mi SE of Canby to 1.71 mi SW of Fisk
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
41.373, -94.531

Emergency manager reported gravel roads in the area under water, and creeks and streams rising fast.

Thunderstorm Wind, Jasper

When
May 24, 6:23 AM CST
Where
Jasper County, 1.24 mi NE of Metz
Measured
54 kt (62 mph) measured gust
Reported by
Public
Coordinates
41.680, -93.110

Measured via personal anemometer.

Flood, Story

When
May 24, 6:46 AM CST to 12:45 PM CST
Where
Story County, 0.58 mi ESE of Ames to 1.38 mi ESE of Ames Arpt
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
42.026, -93.610

Emergency manager reported several locations in Ames have water over the road, including East Lincoln Way, Grand Ave, and Airport Road.

Flood, Story

When
May 24, 6:48 AM CST to 12:45 PM CST
Where
Story County, 2.07 mi S of Nevada Muni Arpt to 1.15 mi NW of Iowa Center
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.990, -93.480

Emergency manager reported water over 610th Ave and 620th Ave.

Flood, Story

When
May 24, 6:48 AM CST to 12:45 PM CST
Where
Story County, 4.32 mi N of Colo to 4.39 mi N of Colo
Cause
Heavy Rain
Property damage
$5,000
Reported by
Department of Highways
Coordinates
42.083, -93.316

Emergency manager relayed Iowa DOT report of water over the road at Highway 65 and 190th Street in Story County.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2019Every state in 2019This day in weather historyWarnings in Iowa, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 822552, 822554, 822556, 822557, 822560, 822561, 822562, 822563, 822564, 822566, 822567, 822568, 822569, 822570, 822577, 822578, 822579, 822580, 822581, 826921, 822550, 822573, 822540, 822541, 822583, 822584, 822585, 822582, 822542, 822543, 822544, 822571, 822574, 822575, 822576.